Do antibiotics cause vaginal dryness?

Feminine Story Banner

Vaginal dryness can be uncomfortable and may even cause pain in some severe cases. It can be difficult to know exactly what causes the dryness and how you can increase the natural moisture in your vagina. To try and work out the cause, think about any medication or treatments that you’ve been taking or using differently to normal. Certain treatments, including chemotherapy, could cause vaginal dryness, as can contraceptive pills and antidepressants. But could the answer lie in the antibiotics you’ve been taking?

What are antibiotics used for?

Antibiotics are used to treat or prevent bacterial infections that are unlikely to clear up on their own or that could infect other people. They can be used to tackle infections that are already present or to reduce the risk of getting an infection, for example, if you’ve received a bite or recently had an operation.

It’s important to note that taking this form of medication too frequently in your lifetime could mean you become resistant to it in the future - so it’s advised that you only use antibiotics when you really need them. If in doubt, always seek help from a medical professional.

 

Can antibiotics cause Thrush?

Every woman is different and some don’t experience Thrush when they take antibiotics. However, for other women, this medication can increase the risk of developing this yeast infection.

When you take antibiotics, the amount of ‘good’ bacteria, called Lactobacilli, in the vagina decreases. This form of bacteria helps to fight off potential infections and acts as a defense. When its numbers decrease, a fungus that occurs naturally in the vagina, called Candida, is able to grow.

As the Candida growth increases, a yeast infection can develop. While these infections are usually easy to treat, they can be uncomfortable. Common symptoms in men and women include a thick white discharge that resembles cottage cheese and a stinging or burning sensation when you have sexual intercourse or go for a wee. Women might also experience itchiness or soreness around the vaginal entrance, while men might have difficulty pulling their foreskin back.

Thrush can usually be treated with antifungal medication that comes as a cream or as a pessary that is inserted into the vagina, however your doctor or pharmacist will advise you on the best course of treatment.

* BETAFEM® BV Gel is not indicated for the treatment of Thrush

 

Can antibiotics cause dry skin?

According to the NHS, dry skin isn’t a common side effect of antibiotics, although people may experience:

●      Nausea or vomiting

●      Diarrhoea

●      Bloating

●      Indigestion

●      Loss of appetite

●      Abdominal pain

 

If you develop an itchy rash shortly after taking the medication, you could be having an allergic reaction. The NHS recommends taking an antihistamine, but if your symptoms worsen, you should call your doctor or the non-emergency NHS number, 111.

 

So what could be causing your vaginal dryness?

If it isn’t the antibiotics that are causing vaginal dryness, you may want to have a think about what could be triggering it as there are a few other forms of medication that may be the culprit.

Decongestants work by narrowing the blood vessels in your body. This helps to reduce your runny nose and watery eyes if you have a cold, but it can also remove moisture from other areas of your body, including your vagina. If this becomes too much of an issue, you could try to cure your runny nose by running a hot bath and breathing in the steam or drinking a hot drink instead of using a decongestant. Alternatively, you could use a water-based lubricant that is applied to the vagina to ease the discomfort.

Antihistamines are another form of medication that can leave your vagina lacking in moisture. They work in the same way as decongestants and are often found in cold or flu medication for this reason. They also narrow the blood vessels, restricting the blood that passes through. This can dry out the mucus caused by your cold, as well as the natural lubrication that’s present in your vagina.


If you’ve taken either of these medications recently, then they may be the cause of your vaginal dryness, rather than your antibiotics.

* This article is for information only and should not be used for the diagnosis or treatment of medical conditions. You should consult a doctor or other health care professional for diagnosis and treatment of all medical conditions.

Vaginal Dryness Guides